South Dakota, 2025

Damaging Winds in South Dakota, May 14 to 15, 2025

May 14 to 15, 2025 · NWS FSD · 11 events in 8 counties and zones

Storms erupted along a frontal boundary as a deep and negatively tilted trough lifted out of the central Rockies and approached the boundary during the late evening and overnight. Storms initiated across central Nebraska, lifting northeast and quickly becoming linear with winds from 60 to 65 mph common from south central to east central South Dakota during the early overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Storms erupted along a frontal boundary as a deep and negatively tilted trough lifted out of the central Rockies and approached the boundary during the late evening and overnight. Storms initiated across central Nebraska, lifting northeast and quickly becoming linear with winds from 60 to 65 mph common from south central to east central South Dakota during the early overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 14, 5:46 PM CST, 2 hours 59 minutes earlier. Its key messages:

  • Thunderstorms have developed over south central SD and northern NE this afternoon/evening. Slow eastward movement increases late this evening bringing a risk of severe weather to the Tri- State region.
  • Primary risks are large hail (1.5") and localized gusts over 60 mph. Some linear organization of thunderstorms possible after 10pm which could bring more concentrated wind or very low tornado risk after dark. Risks continue into SW MN and NW IA through daybreak.
  • Conditional setup for severe weather through noon on Thursday for NW IA and SW MN. All hazards could be possible in a narrow window of time.
  • Strong winds and persist rain to rain showers are expected Thursday and Friday. Wind gusts over 50 mph may be possible at times along and south of I-90. Wind advisories have been issued and local upgrades to high wind warnings possible.
  • After a quiet weekend, moderate to high probability of rain returns Monday and Tuesday.
Area forecast discussion, May 14, 5:46 PM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
646 PM CDT Wed May 14 2025

.KEY MESSAGES...

- Thunderstorms have developed over south central SD and
  northern NE this afternoon/evening. Slow eastward movement
  increases late this evening bringing a risk of severe weather
  to the Tri- State region.

- Primary risks are large hail (1.5") and localized gusts over
  60 mph. Some linear organization of thunderstorms possible
  after 10pm which could bring more concentrated wind or very
  low tornado risk after dark. Risks continue into SW MN and NW
  IA through daybreak.

- Conditional setup for severe weather through noon on Thursday
  for NW IA and SW MN. All hazards could be possible in a
  narrow window of time.

- Strong winds and persist rain to rain showers are expected
  Thursday and Friday. Wind gusts over 50 mph may be possible at
  times along and south of I-90. Wind advisories have been
  issued and local upgrades to high wind warnings possible.

- After a quiet weekend, moderate to high probability of rain
  returns Monday and Tuesday.

&&

.DISCUSSION...
Issued at 208 PM CDT Wed May 14 2025

THIS AFTERNOON:  Temperatures are again rising through the 80s, but
unlike other days, surface moisture is a bit higher. The result
is a widespread CU field that will continue into early evening.
Further west, a surface front remains stalled west of Mission,
Okaton, and Pierre where a more narrow corridor of upper 50 to
lower 60s dew points will concentrate. Additionally, elevated
convection persists west of the frontal boundary.

THIS EVENING AND TONIGHT:  Latest CAMS all in agreement that
elevated convection will shift towards more surface based convection
along the frontal boundary later this afternoon.  These storms will
reside in a narrow corridor of 2000 J/KG MLCAPE, but low effective
shear.  The nearly meridional flow through 00Z is expected to keep
storms tracking on a south to north basis into early evening.

Eventually the large upper trough will begin to wobble eastward out
of the Rockies and should provide a nudge to convection around 00Z.
This should begin the process of moving convection into the western
CWA. Through the 10pm hour, most storms may struggle partially due
to the shear/CAPE imbalance, and poor storm motion. Mostly
outflow dominant convection will be capable of very localized 50
to 60 mph gusts and marginally severe hail.

The eastward progression of storms may begin to pick up steam after
10pm, as low-mid lvl flow increases and stronger dPVA arrives. We'll
begin to watch for more expansive severe convection to form over
central Nebraska which will then begin to take more of a
northeastward to eastward turn into the early overnight hours. As
richer low-lvl theta-e air arrives ahead of this convection, there
should be a gradual uptick in linear organization and
acceleration of this activity as it moves towards the Missouri
River valley. Latest SSCRAM guidance quickly ramps up wind
threats from Lake Andes, to Mitchell to Vermillion by midnight
with hail threats mostly south of the Missouri River.

The negative tilt to the upper trough will allow richer and more
unstable air to continue to advect into the Tri-State area, which,
when combined with the increasing effective shear towards 35 to 40
knots, may lead to better linear storm organization all the way into
SW Minnesota and far northern Iowa through 5am. While we may be
fighting the nocturnal stabilization of the boundary layer (could
limit expanse of high winds), sufficient DCAPE approaching 1200
J/KG should continue to promote localized wind gusts of 50 to
70 mph in most areas east of the James River. While a low
chance, can't ignore some of the mid-day CAMs suggesting very
localized pockets of 70+ winds moving NE from the Lake Andes
areas towards the I-29 corridor north of Sioux Falls by 3am.
One other concern could be a brief window for QLCS tornado
development between 12am and 4am where the best alignment of the
0-2km shear vector, 0-500km CAPE, and enhanced stretching may
exist. The drawback may be the higher than typical LCLs, which
should keep this risk very low.

THURSDAY: The general slowdown in the entire evolution of the
trough continues to provide more support for a secondary concern
of the past days. Mostly redevelopment of convection along the
leading edge of a much stronger PV area at the base of the upper
trough at 12Z over northern Nebraska. Most guidance continues
to hold back nearly 2000 J/KG MUCAPE ahead of this wave, which
some CAMS are now indicating rapid redevelopment through mid-
morning as the PV moves northeast. Perhaps less of a mini-
supercell setup. but more true deep convection setup, this
convection may pose a brief multi-hazard risk in areas of far
eastern SD, southwest MN, and far northern IA through 18Z. The
combination of low- lvl CAPE and helicity ahead of a developing
occlusion extending from a surface low in central SD shouldn't
be ignored especially in areas from Brookings to Pipestone, to
Spencer and northeast which could bring a tornadic risk.

As this upper wave deepens off to our northeast during the day, a
channel of strong low-lvl winds will pivot around the base of the
trough.  Soundings show potential for mixing nearly 50 knots of wind
to the surface at times beginning mid-morning and continuing into
the evening and overnight hours.  Will issue a wind advisory for
most location, which could see localized expansion to high wind
warnings if trends continue into the overnight hours.

FRIDAY: A nearly 539DM upper low develops near Duluth by Friday
morning, capable of pulling considerable moisture around the western
flank of the trough through Friday.  Persistent showers to rain will
last into the day, with gusts again pushing advisory levels through
most of Friday.  Extension of wind advisories may be possible.

RAINFALL TOTALS:  Overall, initial north to south movement of
convection west of the CWA will concentrate the highest totals
approaching 3 to 4".  Even though convection will be progressive
overnight, efficient rain production should produce a quick 0.50"-1"
totals elsewhere.  More uncertainty develops on the wrap around
precipitation THursday and Friday, but there is reasonable potential
for localized 2 to 3 totals by Friday night.

SATURDAY-SUNDAY:  A quiet weekend is in store for the area as the
upper low moves off to the east.  In it's wake, cooler temperatures
in the 60s to low 70s arrive with light to breezy conditions.

MONDAY-TUESDAY:  No changes made to the extended forecast.  Another
very large upper trough will pivot back into the Plains early next
week.  Moisture will already be in place with this system, making
the development of convection by Monday morning efficient.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 637 PM CDT Wed May 14 2025

A few areas of convection have developed this afternoon/early
evening across the central Dakotas and NE with a few leading
cells ahead of this northerly moving line. An additional area of
convection has developed across eastern CO and the NE
Panhandle. The first line will begin to move to the east late
this evening through the overnight hours. Strong wind gusts -
upwards of 50 knots - may occur with the stronger storms. Storms
may also produce erratic winds. Large hail is also possible as
they move east. Expect them to impact the James River Valley by
06z, I-29 by 08z, and continue east into southwestern
MN/northwestern IA through 12-14z.

Additional rounds of showers and thunderstorms are expected
through the period behind the first line, with the
aforementioned areas in the NE Panhandle possibly as one of the
additional rounds after daybreak Thursday. Again, strong winds
and large hail are possible.

Regardless of convection, synoptic winds will be increasing
through the morning hours Thursday, with gusts around 35-45
knots (higher in south central SD) through the afternoon and
evening Thursday. Prevailing direction is expected to be
westerly.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 10 AM Thursday to 1 AM CDT Friday for
     SDZ038-052>055-060>062-066-067-070-071.
     Wind Advisory from 7 AM Thursday to 1 AM CDT Friday for SDZ050-
     057>059-063>065-068-069.
MN...Wind Advisory from 10 AM Thursday to 1 AM CDT Friday for
     MNZ089-090-098.
IA...Wind Advisory from 10 AM Thursday to 1 AM CDT Friday for
     IAZ001>003-012>014-020>022-031-032.
NE...Wind Advisory from 10 AM Thursday to 1 AM CDT Friday for
     NEZ013-014.

&&

DISCUSSION...Dux
AVIATION...SG
Hazardous weather outlook, May 14, 6:02 PM CST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
702 PM CDT Wed May 14 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-160015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
702 PM CDT Wed May 14 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Scattered showers and thunderstorms move east tonight through
daybreak Thursday. Large hail up to golf ball size (1.75 inches),
damaging wind gusts up to 70 mph, and locally heavy rainfall are
expected with stronger storms. Have multiple ways to receive
warnings, including one which will wake you up overnight should a
warning be issued for your location.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A second round of storms - some strong to severe - is expected to
move through the area after sunrise Thursday. Large hail up to golf
ball size (1.75 inches), damaging wind gusts up to 70 mph, and
locally heavy rainfall are expected with stronger storms. A tornado
or two are possible. Have multiple ways to receive warnings.

Westerly winds increase Thursday morning, continuing into Thursday
night. Sustained winds of 25 to 40 mph with gusts to 55 mph expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 10 PM Wednesday through late
Thursday morning.

The radar

The North Platte radar (KLNX), 177 km away, was scanning. The volume nearest the first event began at 02:42 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gregory

When
May 14, 8:45 PM CST to 8:47 PM CST
Where
Gregory County, 2.88 mi WSW of Bonesteel
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
43.050, -99.000

Thunderstorm wind gust was measured by a personal weather station.

Thunderstorm Wind, Charles Mix

When
May 14, 9:08 PM CST to 9:12 PM CST
Where
Charles Mix County, 8.95 mi SW of Platte
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
43.300, -98.990

Thunderstorm wind gust measured by a personal weather station.

Thunderstorm Wind, Charles Mix

When
May 14, 9:29 PM CST to 9:33 PM CST
Where
Charles Mix County, Geddes
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.250, -98.700

Trees blown down in Geddes.

Thunderstorm Wind, Charles Mix

When
May 14, 9:30 PM CST to 9:34 PM CST
Where
Charles Mix County, Geddes
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.250, -98.700

Thunderstorm wind gusts measured by a personal weather station. Barn door blown open along with a lot of blowing dust.

Thunderstorm Wind, Charles Mix

When
May 14, 9:31 PM CST to 9:34 PM CST
Where
Charles Mix County, 2.81 mi N of Lake Andes
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
43.190, -98.540

Thunderstorm wind gust was measured by a personal weather station.

Thunderstorm Wind, Bon Homme

When
May 14, 10:52 PM CST to 10:54 PM CST
Where
Bon Homme County, 1.23 mi NW of Springfield Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
42.890, -97.920

Thunderstorm wind gust measured by a personal weather station.

Thunderstorm Wind, Yankton

When
May 14, 11:36 PM CST to 11:38 PM CST
Where
Yankton County, 7.43 mi WSW of Napa
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
42.870, -97.550

Thunderstorm wind gust measured by a personal weather station.

Thunderstorm Wind, Hutchinson

When
May 15, 12:02 AM CST to 12:05 AM CST
Where
Hutchinson County, 4.86 mi S of Freeman
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
43.280, -97.420

Thunderstorm Wind, Turner

When
May 15, 12:23 AM CST to 12:26 AM CST
Where
Turner County, 3.26 mi SE of Parker
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
43.370, -97.080

The initial thunderstorm wind gust to 61 mph was measured at 0023CST with the peak of 65 mph at 0025CST.

Thunderstorm Wind, Minnehaha

When
May 15, 12:51 AM CST to 12:53 AM CST
Where
Minnehaha County, 1.22 mi SE of Hartford
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
43.620, -96.930

Thunderstorm wind gust was measured by a personal weather station.

Thunderstorm Wind, Moody

When
May 15, 1:46 AM CST to 1:48 AM CST
Where
Moody County, 0.5 mi E of Flandreau Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
44.000, -96.590

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2025Every state in 2025This day in weather historyWarnings in South Dakota, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262659, 1262660, 1262658, 1262661, 1262662, 1262663, 1262664, 1262665, 1262666, 1262667, 1262668.